Alert archive / California / High Surf Advisories in 2011

High Surf Advisory 10, NWS San Diego, CA

April 7, 2011San Diego County, California

NWS San Diego, CA issued this high surf advisory at Apr 7, 2011, 1:06 PM PDT for San Diego County, California. It took effect at Apr 7, 2011, 2:00 PM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2011, 1:06 PM PDT (20:06 UTC)
In effect from
Apr 7, 2011, 2:00 PM PDT
Expired
Apr 7, 2011, 7:41 PM PDT
In force
6 hr
Issued by
NWS San Diego, CA

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WHUS46 KSGX 072006
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
106 PM PDT THU APR 7 2011

...HIGH SURF ADVISORY IN EFFECT FOR SAN DIEGO COUNTY BEACHES THIS
AFTERNOON THROUGH FRIDAY AFTERNOON...

.A STRONG COLD FRONT WILL GENERATE A VERY ROUGH AND CHOPPY SEAS DURING
THE NEXT 24 HOURS THAT WILL IMPACT SAN DIEGO COUNTY BEACHES WITH
HIGH SURF. FREQUENT BREAKERS OVER 7 FEET ARE EXPECTED AT MOST
BEACHES. SURF HEIGHTS SHOULD FALL BELOW 7 FEET LATE FRIDAY AFTERNOON
AS THE WIND DIMINISHES.

CAZ043-080415-
/O.NEW.KSGX.SU.Y.0010.110407T2100Z-110408T2100Z/
SAN DIEGO COUNTY COASTAL AREAS-
106 PM PDT THU APR 7 2011

...HIGH SURF ADVISORY IN EFFECT UNTIL 2 PM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM PDT FRIDAY. 

* WAVES AND SURF: RAPIDLY BUILDING OVER 6 FEET THIS AFTERNOON
  WITH HEIGHTS AS HIGH AS 10 FEET POSSIBLE BY EARLY FRIDAY
  MORNING. 

* TIDES: THE NEXT HIGH TIDE WILL OCCUR CLOSE TO MIDNIGHT WITH A
  HEIGHT AROUND 5 FEET. THE LOW TIDE FRIDAY MORNING WILL OCCUR
  AROUND 7 AM PDT WITH A HEIGHT OF 0.3 FEET.

* TIMING: FROM 2 PM TODAY THROUGH 2 PM FRIDAY.

* IMPACTS: MODERATE BEACH EROSION AROUND THE TIME OF HIGH TIDE.
  LARGE BREAKERS WASHING OVER JETTIES...INTO LOW LYING PARKING
  LOTS...AND AGAINST THE BOTTOM OF OCEAN BEACH PIER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

BALFOUR

HTTP://WWW.WEATHER.GOV/SANDIEGO
1 follow-up statement
621 
WHUS46 KSGX 080241
CFWSGX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
741 PM PDT THU APR 7 2011

CAZ043-080345-
/O.CAN.KSGX.SU.Y.0010.000000T0000Z-110408T2100Z/
SAN DIEGO COUNTY COASTAL AREAS-
741 PM PDT THU APR 7 2011

...HIGH SURF ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE HIGH
SURF ADVISORY. 

THE SURF WILL MOSTLY BE 3 TO 6 FEET ALONG THE SAN DIEGO COUNTY
COAST TONIGHT AND FRIDAY WITH OCCASIONAL SETS TO 7 FEET IN
SOUTHERN SAN DIEGO COUNTY.

$$

MAXWELL

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this high surf advisory went out at Apr 7, 9:00 AM PDT, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 7, 9:00 AM PDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT THU APR 7 2011

.SYNOPSIS...
A COLD TROUGH WAS DROPPING DOWN THE STATE THIS MORNING. STRONG GUSTY
WINDS IN THE MOUNTAINS AND DESERTS WILL CONTINUE THROUGH EARLY
TONIGHT. THE TROUGH WILL DEEPEN OVER THE AREA THROUGH FRIDAY...
MOVING SLOWLY EAST SATURDAY. SPRINKLES THIS MORNING WITH SHOWERS
LATER TODAY AND THE MAIN EVENT FRIDAY THROUGH EARLY SATURDAY.
THUNDERSTORMS ARE POSSIBLE FRIDAY. HIGH PRESSURE ALOFT WILL MOVE
OVER SUNDAY AND MONDAY. A WEAK TROUGH WILL MOVE TO THE NORTH
TUESDAY. HIGH PRESSURE ALOFT WILL MOVE OVER WEDNESDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A COLD TROUGH WILL CONTINUE TO DEEPEN INTO SOCAL THROUGH FRIDAY.
THERE WILL BE ISOLATED LIGHT SHOWERS THIS MORNING FROM THE MARINE
LAYER. SHOWERS AS THE FRONT MOVES IN ARE EXPECTED LATER TODAY WITH
INCREASING CHANCES TONIGHT. THE MAIN EVENT IS EXPECTED FRIDAY WITH
SHOWERS AND POSSIBLE THUNDERSTORMS. THE TROUGH WILL MOVE SLOWLY MOVE
EAST FRIDAY NIGHT THROUGH EARLY SATURDAY WITH DECREASING SHOWERS.
SNOW LEVELS WILL DROP TO ABOUT 5000 FT THIS AFTERNOON AND DOWN 4000
TO 3500 FEET TONIGHT THROUGH FRIDAY. RAINFALL AMOUNTS ARE EXPECTED
TO RANGE FROM ONE QUARTER TO ONE HALF INCH NEAR THE COAST TO AROUND
ONE INCH IN THE MOUNTAINS. SNOWFALL OF UP TO 8 INCHES IS POSSIBLE AT
THE HIGHER ELEVATIONS WITH A FEW INCHES AT 4000 FEET. STRONG GUSTY
WEST WINDS WILL CONTINUE THROUGH THIS EVENING...DECREASING TONIGHT.
HIGH PRESSURE ALOFT WILL MOVE OVER SUNDAY THROUGH MONDAY. A WEAK
TROUGH WILL MOVE TO THE NORTH TUESDAY. HIGH PRESSURE ALOFT WILL MOVE
OVER WEDNESDAY. COOLER TODAY...MUCH COOLER FRIDAY...SLIGHTLY WARMER
SATURDAY...WARMER SUNDAY...MUCH WARMER MONDAY...SLIGHTLY COOLER
TUESDAY...WARMER WEDNESDAY.

&&

.AVIATION...
071610Z...OVC-BKN STRATUS LAYER WITH BASES FL025 AND TOPS FL050
INLAND TO COASTAL SLOPES OF MTNS CONTINUING THROUGHOUT DAY. SW WINDS
INCREASING TO 40-55KT IN THE FL020-FL150 LAYER BY 1800Z WILL CREATE
STG UDDFS/LLWS OVER AND E OF MTNS. SFC WIND GUSTS +25 KT EXPECTED
FOR  MOST AIRPORTS AFTER 2100Z. LEADING EDGE OF COLD FRONT/TROUGH
COMING IN FROM THE NW EXPECTED TO MOVE ACROSS LA BASIN AFTER
08/0000Z AND REACH KSAN AROUND 0600Z...AND PUSHING E ACROSS MTNS
BETWEEN 08/1200-1800Z. ENOUGH INSTABILITY ALONG AND BEHIND FRONT FOR
THREAT OF TSTMS WITH BRIEF HEAVY RN CIGS NEAR 500 FT AGL VIS BLO 2
SM AND SMALL HAIL ALONG WITH STRONG DOWNDRAFTS SFC WIND GUSTS +35KT.
OTHERWISE EXPECT MDT SHRA WITH VISIBILITY 4-6SM AND CLD BASES AROUND
FL015.

&&

.MARINE...
REISSUING GALE WARNINGS FOR OUTER WATERS WITH VALID TIME FROM 140
PDT UNTIL 2100 PDT THIS AFTERNOON AND EVENING FOR FREQUENT WIND
GUSTS AT OR ABOVE 35 KT AS PRESSURE GRADIENT TIGHTENS UP AHEAD OF
APPROACHING COLD FRONT. MAY NEED TO EXTEND OR REISSUE GALE WARNINGS
OR SPECIAL MARINE WARNINGS FOR FRIDAY MORNING FOR GUSTS IN THE COLD
UNSTABLE AIR BEHIND THE FRONT AND ACCOMPANYING THUNDERSTORMS.
COMBINED SEAS LOOK TO BE JUST UNDER 10 FEET BUT SHORT PERIOD...LESS
THAN 10 SECONDS WILL MAKE FOR STEEP CHOPPY CONDITIONS. SMALL CRAFT
ADVISORIES IN EFFECT FOR INNER WATERS. NEXT 36 HOURS NOT A GOOD TIME
TO BE OUT ON THE WATER.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING UNTIL 10 PM PDT THIS EVENING FOR THE APPLE
     AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY
     MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM PDT
     FRIDAY ABOVE 4500 FEET FOR THE RIVERSIDE COUNTY MOUNTAINS...
     SAN DIEGO COUNTY MOUNTAINS.

     WIND ADVISORY FROM 10 PM THIS EVENING TO 3 AM PDT FRIDAY FOR
     THE COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN
     DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM PDT FRIDAY
     ABOVE 4500 FEET FOR THE SAN BERNARDINO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY UNTIL 2 PM PDT THIS AFTERNOON FOR THE
     WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING
     30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 2 PM PDT FRIDAY
     FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     GALE WARNING FROM 2 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING
     FOR THE WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND.

     SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 2 PM PDT
     FRIDAY FOR THE COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM.

&&

PUBLIC...WHITLOW
AVIATION/MARINE...BALFOUR

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Apr 7, 5:35 AM PDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
535 AM PDT THU APR 7 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-081330-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
535 AM PDT THU APR 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A COLD LOW PRESSURE SYSTEM MOVING SOUTHWARD ALONG THE CALIFORNIA
COAST WILL BRING STRONG GUSTY WINDS TO THE MOUNTAINS AND DESERTS
THROUGH THIS EVENING...GRADUALLY DECREASING LATE TONIGHT. SNOW
LEVELS WILL LOWER TO 3500 TO 4000 FEET BY FRIDAY MORNING WITH
SCATTERED SHOWERS.

FOR THE COASTAL WATERS...WEST TO NORTHWEST WINDS TO 30 KNOTS AND AN
INCREASING NORTHWEST SWELL WILL BRING HAZARDOUS CONDITIONS FOR
SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FOR FRIDAY INTO SATURDAY...A COLD STORM SYSTEM WILL BRING SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS WITH SNOW LEVELS NEAR 3500 TO
4000 FEET. FOR THE COASTAL WATERS...A LARGE NORTHWEST SWELL AND
NORTHWEST WINDS WILL CREATE HAZARDOUS BOATING CONDITIONS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THIS EVENT AT TIMES FOR LATE
TODAY INTO FRIDAY EVENING.

MARTIN

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 2:38 AM PDTWind AdvisorySGXRiverside, San Diego24 hr
Apr 7, 9:13 AM PDTGale WarningSGX11 hr
Apr 7, 9:13 AM PDTSmall Craft AdvisorySGX17 hr

Nearby

High Surf Advisories in California, 2011Every high surf advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.